IDEAS home Printed from https://ideas.repec.org/a/oup/jleorg/v11y1995i1p150-63.html
   My bibliography  Save this article

A Model of the Optimal Complexity of Legal Rules

Author

Listed:
  • Kaplow, Louis

Abstract

Legal rules often are complex in order to distinguish different types of behavior that may have different consequences. Greater complexity thus allows better control of behavior. But more complex rules are more costly for individuals to understand ex ante and for a court to apply ex post. Also, because of the cost, some individuals will choose not to learn complex rules. This article models the effects of complexity on individuals' decisions to acquire information, choices about whether to act, and reports of their actions to an enforcement authority. It determines when more complex rules improve welfare and how this depends on whether enforcement involves self-reporting of behavior. Copyright 1995 by Oxford University Press.

Suggested Citation

  • Kaplow, Louis, 1995. "A Model of the Optimal Complexity of Legal Rules," Journal of Law, Economics, and Organization, Oxford University Press, vol. 11(1), pages 150-163, April.
  • Handle: RePEc:oup:jleorg:v:11:y:1995:i:1:p:150-63
    as

    Download full text from publisher

    To our knowledge, this item is not available for download. To find whether it is available, there are three options:
    1. Check below whether another version of this item is available online.
    2. Check on the provider's web page whether it is in fact available.
    3. Perform a search for a similarly titled item that would be available.

    References listed on IDEAS

    as
    1. Keith Head & John C. Ries & Deborah L. Swenson, 1994. "The Attraction of Foreign Manufacturing Investments: Investment Promotion and Agglomeration Economies," NBER Working Papers 4878, National Bureau of Economic Research, Inc.
    2. David Cutler, 1994. "Market Failure in Small Group Health Insurance," NBER Working Papers 4879, National Bureau of Economic Research, Inc.
    Full references (including those not matched with items on IDEAS)

    More about this item

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:oup:jleorg:v:11:y:1995:i:1:p:150-63. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Oxford University Press) or (Christopher F. Baum). General contact details of provider: https://academic.oup.com/jleo .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.